Focus on Error Prevention (Winter 2020)


By Ian Stewart R.Ph, B.Sc.Phm.

Patients with chronic medical conditions often receive healthcare from multiple providers including their family physician and specialists. Failed communication between healthcare practitioners can lead to therapeutic problems including duplication of drug therapy.


CASE:

A seventy-two year old patient had been receiving amiodarone for an extended period of time from his usual community pharmacy with the instructions to take one 200mg tablet once daily.

Following a visit to his cardiologist, the patient received the following prescription.

Rx:
Amiodarone
Sig: 100mg once daily
Mitte: Three months

The patient was given amiodarone 200mg tablets with the instructions to “Take half a tablet once daily”.

Three days later, the pharmacy received a written prescription from the patient’s family physician for amiodarone 200mg once daily. Since the patient received a three month supply of amiodarone three days earlier, this prescription was logged in the event the 200mg daily dose would be required once again in the near future.

The following month, the patient (or his agent) presented another prescription from the cardiologist for amiodarone 100mg once daily. This prescription was also logged as the refill would be early.

The patient’s file therefore contained two active logged prescriptions from two different prescribers for two different doses of amiodarone.

After the patient exhausted his supply of amiodarone tablets, he (or his agent) self-ordered the amiodarone prescribed by his family physician at a dose of 200mg once daily.

This prescription was therefore processed and the patient received amiodarone 200mg tablets with the instructions to take one tablet daily. The pharmacist dispensing the medication failed to note that the latest prescribed dose (by the cardiologist) was the reduced dose of 100mg once daily.

A few days later, the patient’s spouse contacted the pharmacy to express her displeasure regarding “the incorrect directions for taking the medication on the prescription label”. She stated that “this error can cause patient harm”.


POSSIBLE CONTRIBUTING FACTORS:

  • Lack of communication between the two prescribers resulting in the prescribing of two different daily doses of amiodarone.
  • The presence of two active prescriptions of amiodarone with differing daily doses in the patient’s profile.
  • The pharmacist failed to review the patient’s medication history when checking the prescription for appropriateness. They therefore failed to identify that the most recent prescribed dose of amiodarone was 100mg once daily.

RECOMMENDATIONS:

  • In circumstances where two prescribers prescribe duplicate therapies or differing dosages of the same therapy, take steps to ensure each prescriber is aware of the potential therapeutic problem.
  • Whenever there is a change in a patient’s drug therapy or dosage, establish a system to deactivate or discontinue all medications/prescriptions which should no longer be dispensed. Add a notation to the patient’s profile to link these deactivated prescriptions to the new prescription.
  • Remind all pharmacy staff to carefully review and act upon all DUR notes including change in therapy, early/late refill, etc. If necessary, contact your software vendor to ensure this information is prominently displayed and easy to read.
  • Always use the patient’s medication profile to perform a therapeutic check when dispensing both new and refill medications.
  • Remind patients of the importance of sharing information regarding any change in drug therapy with all appropriate healthcare providers.

Please continue to send reports of medication errors in confidence to Ian Stewart at: ian.stewart2@rogers.com. Sharing your experience can prevent similar occurrences at other practice sites.

Please ensure that all identifying information (e.g. patient name, pharmacy name, healthcare provider name, etc.) are removed before submitting.

This is a friendly reminder that as part of the AIMS program, pharmacists and pharmacy technicians must:

  • Anonymously record all medication incidents and near misses via the AIMS medication event reporting platform.
  • Document appropriate details of medication incidents and near misses in a timely manner to support accuracy.
  • Analyze the incident in a timely manner for causal factors and commit to taking appropriate steps to minimize the likelihood of recurrence of the incident.
  • Promptly communicate the appropriate details of a medication incident or near miss, including causal factors and actions taken as a result, to all staff.